Georgia, 2012

Damaging Winds in Georgia, July 27, 2012

July 27, 2012 · NWS CHS · 2 events in 2 counties and zones

The cap held things in check until mid to late afternoon, then pulse storms developed due to a short wave aloft. This was followed by numerous outflows interacting with each other, upstream convection and the sea breeze which generated multicellular clusters as the afternoon progressed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The cap held things in check until mid to late afternoon, then pulse storms developed due to a short wave aloft. This was followed by numerous outflows interacting with each other, upstream convection and the sea breeze which generated multicellular clusters as the afternoon progressed. With DCAPES in some areas over 1000 j/kg, there were numerous reports of trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 27, 1:09 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 27, 1:09 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
209 PM EDT FRI JUL 27 2012

.SYNOPSIS...
A PERSISTENT TROUGH OF LOW PRESSURE WILL REMAIN INLAND THIS WEEKEND
AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. THE FRONT
WILL LIKELY STALL IN THE VICINITY EARLY NEXT WEEK BEFORE DISSIPATING
THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WESTERN PERIPHERY OF THE UPPER RIDGE IS STILL IN CONTROL OVER
FAR EASTERN PORTIONS TODAY...AS SEEN IN THE 12Z SOUNDINGS FOR CHS
AND JAX. 500 MB TEMPS ARE A VERY WARM -6C TO -7C AGAIN TODAY...
MAINTAINING A STRONG CONVECTIVE CAP. A SHORTWAVE DISTURBANCE SHOWS
UP WELL IN WATER VAPOR AND VISIBLE SATELLITE IMAGERY ACROSS
SOUTHWEST GEORGIA THIS MORNING. WITH CONVECTIVE TEMPERATURES AGAIN
IN THE MIDDLE 90S...CUMULUS FORMATION WILL PROBABLY BEGIN AROUND
NOON AND THE FIRST FEW POP-UP SHOWERS OR STORMS WILL BE SOON
THEREAFTER. THE MORE FAVORABLE AIRMASS FOR CONVECTION WILL BE
ACROSS THE WESTERN HALF OF THE AREA AS THE SHORTWAVE TROUGH MOVES
IN DURING THE AFTERNOON. CLOSER TO THE COAST...THE STRONG CAP WILL
MINIMIZE SUCCESSFUL CONVECTIVE UPDRAFTS BUT AN ISOLATED CELL OR
TWO MAY POP ALONG THE SEABREEZE. DESPITE SUCH WARM MID-LEVELS...A
FEW STORMS COULD PRODUCE LOCALIZED DAMAGING WIND GUSTS GIVEN THE
VERY HIGH DOWNDRAFT CAPE VALUES ABOVE 1350 J/KG.

HIGH TEMPS WILL REACH THE MID AND UPPER 90S TODAY WHILE DEWPOINTS
SIT IN THE MIDDLE 70S. SOME UPPER 70S DEWPOINTS ARE LIKELY TO SHOW
UP CLOSER TO THE COAST THIS AFTERNOON IN ASSOCIATION WITH THE
SEABREEZE. 110F HEAT INDICES LOOK TO BE A SURE BET IN MOST
PLACES...EXCEPT PERHAPS SOME INLAND AREAS WHERE DEWPOINTS MIX OUT
A BIT. NEVERTHELESS WE WILL CONTINUE WITH THE HEAT ADVISORY FOR
ALL AREAS UNTIL 8 PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
QUITE A FEW MODELS INDICATE CONVECTION COULD BE SCATTERED TO THE
W OF I-95 PRIOR TO DUSK THEN WEAKEN AND SHIFTING TOWARD THE SOUTH
CAROLINA COAST DURING THE EVENING HOURS. MID LEVELS SHOW A BIT
MORE MID LEVEL TROUGHING NUDGING E THIS EVENING...BUT CONFIDENCE
IN NEAR-COASTAL CONVECTION IS LOW SINCE KEY CONVECTIVE PARAMETERS
HINT THAT CAPPING AND SUBSIDENCE WILL BE INITIALLY UNFAVORABLE TO
INVITE CONVECTION IN. WE CONTINUED A SLIGHT CHANCE POP JUST ABOUT
EVERYWHERE THIS EVENING AS CONFIDENCE IN HIGH RESOLUTION SOLUTIONS
ON THE LOW SIDE AT THIS TIME.

SATURDAY THROUGH SUNDAY...THE UPPER RIDGE WILL CONTINUE TO BREAK
DOWN AS A BROAD UPPER TROUGH TAKES POSITION OVER THE EAST COAST.
AT THE SURFACE...AN INLAND TROUGH WILL EXTEND ACROSS THE UPSTATE
AND WESTERN NORTH CAROLINA WHILE ITS ASSOCIATED COLD FRONT REMAINS
WEST OF THE FORECAST AREA. MODELS INDICATE MODERATE INSTABILITY
ACROSS THE AREA EACH AFTERNOON WITH PWATS NEAR 2 INCHES.
MAINTAINED CHANCE POPS DURING THE AFTERNOON HOURS AS CONVECTION
DEVELOPS INLAND OF THE CWA...CLOSER TO THE TROUGH...AND PROPAGATES
EASTWARD. ALSO...ISOLATED CONVECTION COULD DEVELOP ALONG THE
PROGRESSIVE SEA BREEZE AND INTERACT WITH INLAND CONVECTION.
STILL...SUSPECT NO MORE THAN SCATTERED CONVECTION WITH ANY
POSSIBILITY OF STRONG TO SEVERE STORMS REMAINING ISOLATED. MAX
TEMPERATURES WILL TOP OUT ABOVE SEASONAL NORMALS ON BOTH DAYS WITH
MID TO POSSIBLY UPPER 90S FAR INLAND AND NEAR 90 DEGREES ALONG THE
BEACHES. THIS WILL RESULT IN HEAT INDICES NEAR 105...THUS DO NOT
ANTICIPATE THE NEED FOR ANY HEAT ADVISORIES. LOW TEMPERATURES WILL
DIP INTO THE LOW TO MID 70S EACH NIGHT.

MONDAY...THE UPPER TROUGH WILL MAINTAIN CONTROL OVER THE EAST COAST
AS A COLD FRONT STALLS IN THE VICINITY OF THE CWA. AT THIS
POINT...EXPECT POPS TO REFLECT CLIMATOLOGY WITH ISOLATED TO
SCATTERED CONVECTION DURING THE AFTERNOON/EARLY EVENING. HIGH
TEMPERATURES WILL TREND CLOSER TO SEASONAL NORMALS WITH LOW TO MID
90S EXPECTED AWAY FROM THE COAST AND UPPER 80S ALONG THE BEACHES.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
NOT MUCH CHANCE NEEDED FOR THE THE LONG TERM PORTION OF THE FORECAST
AS A BROAD UPPER TROUGH WILL PERSIST ACROSS THE EAST COAST.
DIFFICULT TO DECIPHER ONE DAY FROM THE NEXT AS MODELS SHOW SEVERAL
PERIODIC EMBEDDED SHORTWAVES DEVELOPING ALONG THE TROUGH AND
AFFECTING THE REGION. WITH THIS ENERGY...IT APPEARS THERE WILL BE AN
INCREASE OF DEEP MOISTURE WHICH WILL AT LEAST ALLOW ISOLATED TO
SCATTERED DIURNAL CONVECTION. TEMPERATURES WILL CONTINUE TO TREND
DOWNWARD WITH LOW 90S GENERALLY EXPECTED FOR HIGH TEMPERATURES AND
LOW 70S EXPECTED OVERNIGHT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS LIKELY TO CONTINUE AT BOTH TERMINALS THROUGH MUCH
OF SATURDAY. WE ADDED VICINITY THUNDER AT SAV THIS AFTERNOON DUE
TO SOME TOWERING CU BUILD-UP JUST TO THE WEST AND THE APPROACH OF
A SHORTWAVE TROUGH. GREATEST CONVECTIVE COVERAGE EXPECTED TO
REMAIN JUST INLAND FROM EITHER TERMINAL TODAY.

BETTER COVERAGE OF SHOWERS/STORMS EXPECTED SATURDAY AFTERNOON AS A
FRONT APPROACHES FROM THE NORTHWEST.

EXTENDED AVIATION OUTLOOK...PRIMARILY VFR EXCEPT FOR SHORT-LIVED
RESTRICTIONS POSSIBLE IN MAINLY AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
THROUGH THE FORECAST PERIOD THE MARINE AREA WILL REMAIN BETWEEN A
SURFACE TROUGH INLAND AND HIGH PRESSURE SOUTH OF THE WATERS.
EXPECT THE PRESSURE GRADIENT TO CONTINUOUSLY TIGHTEN AND LOOSEN
THROUGH THE PERIOD AS THE TROUGH RESIDES ACROSS THE CAROLINAS.
EXPECT PERIODS OF SOUTH TO SOUTHWEST 15-20 KNOT WINDS DURING THE
OVERNIGHT...BUT WINDS WILL SLIGHTLY TAPER OFF DURING THE DAY.
SEAS WILL INCREASE IN CONJUNCTION WITH MAINLY NOCTURNAL WINDS.
STILL...EXPECT CONDITIONS TO REMAIN BELOW SMALL CRAFT CRITERIA
WITH SEAS NO HIGHER THAN 5 FEET CLOSER TO THE GULF STREAM AND 2
TO 4 FEET NEARER TO THE COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...JHP
LONG TERM...JHP
AVIATION...JRL
MARINE...JHP
Hazardous weather outlook, Jul 27, 3:55 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
455 AM EDT FRI JUL 27 2012

AMZ330-350-352-354-374-280900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
455 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139>141-SCZ048>052-280900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
455 AM EDT FRI JUL 27 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-SCZ040-042>045-047-280900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-ALLENDALE-HAMPTON-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-
455 AM EDT FRI JUL 27 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP MAINLY TO THE WEST OF INTERSTATE 95 THIS AFTERNOON AND
EARLY EVENING. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE
AS THEY MOVE THROUGH THE REGION...WITH THE MAIN SEVERE THREAT
COMING IN THE FORM OF LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:08 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
208 PM EDT FRI JUL 27 2012

GAZ101-SCZ042-047-271845-
EFFINGHAM-HAMPTON-INLAND JASPER-
208 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES THROUGH 245 PM EDT...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TUCKASEE KING...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLYO...GARNETT...PINELAND...ROBERTVILLE AND TARBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3272 8109 3250 8101 3246 8132 3259 8137
TIME...MOT...LOC 1808Z 254DEG 9KT 3254 8125

JAQ
Special weather statement, Jul 27, 1:53 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
253 PM EDT FRI JUL 27 2012

GAZ100-115-271945-
BULLOCH-EVANS-
253 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND BULLOCH
COUNTIES THROUGH 345 PM EDT...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EDNA...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAY...BROOKLET...DENMARK...GEORGIA SOUTHERN...LEEFIELD...NEVILS...
REGISTER...STATESBORO AND STILSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3229 8195 3231 8196 3240 8192 3242 8193
      3244 8193 3250 8160 3224 8147 3216 8194
      3227 8197
TIME...MOT...LOC 1853Z 251DEG 20KT 3224 8187

The radar

The Charleston,SC radar (KCLX), 85 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
July 27, 2:07 PM EST to 2:09 PM EST
Where
Bulloch County, 3 mi WSW of Nevils
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
32.260, -81.820

The Bulloch County 911 center relayed a report of trees and power lines down near the intersection of Union Church Road and Nevils Daisy Road.

Thunderstorm Wind, Effingham

When
July 27, 2:56 PM EST to 2:58 PM EST
Where
Effingham County, 0.9 mi SW of Tusculum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.390, -81.430

The Effingham 911 call center relayed a report of one tree down near the intersection of Highway 17 and Springfield Tusculum Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401703, 401704.